Nebraska, 2017

Tornado and Hail in Nebraska, May 17, 2017

May 17, 2017 · NWS OAX · 5 events in 4 counties and zones

Daytime instability caused by warm surface temperatures and and cold temperatures near an upper level low pressure system helped create small thunderstorms during the afternoon. Some of these thunderstorms produced marginally large hail and a brief tornado over eastern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Daytime instability caused by warm surface temperatures and and cold temperatures near an upper level low pressure system helped create small thunderstorms during the afternoon. Some of these thunderstorms produced marginally large hail and a brief tornado over eastern Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 17, 11:35 AM CST, 52 minutes earlier.

Area forecast discussion, May 17, 11:35 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1235 PM CDT Wed May 17 2017

.SHORT TERM...(Today through Saturday) Issued at 324 AM CDT Wed
May 17 2017

Forecast concerns during the short term will be timing and
location of showers and thunderstorms today and potential for
severe storms/additional rain amounts and more showers and
thunderstorms Thursday night into Friday.

Ongoing showers and thunderstorms early this morning should
lift north toward the SD border with a break as The closed low
pressure system over southeast CO/northeast NM/OK Panhandle tracks
into the region. Additional showers and thunderstorms are
expected to develop along with a chance for severe storms and
additional locally heavy rains.

The latest surface map has a front in eastern Nebraska to western
Kansas and surface low pressure moves northeast along the front
into eastern Nebraska this afternoon. The belt of stronger winds
aloft extends from OK northward into eastern Neb. 50-70m ht falls
were noted ahead of the h5 trough over CO. The shortrange models
all deepen this compact h5 low over southeast Neb/northern KS at
18Z...lifting it northward toward SUX by 00Z. The ribbon of 1 to
1.5 inches pwat is in place this morning remains high around 1 to
1.25 inches through 00Z then begins decreasing. Forecast sounding
show modest instability of 1000-2000j/kg mainly through 21Z and
bulk shear of 20 to 45kts. The pattern for low topped supercells
is more favorable to the east of our forecast area...however our
wind pattern and modest instability do point toward at least a
marginal to slight risk of strong to severe storms later this
morning through mid afternoon...with an enhanced risk over Iowa.
Due to the track of the closed low...all modes of severe weather
will be possible...although it should be more isolated than
Tuesday. Northeast Nebraska is in the slight risk for excessive
rainfall...where some 1 to 1.5 inch rains may fall especially
through 21Z.  Tonight the h5 low will be exiting the area.

Later tonight and most of Thursday should be dry. The next storm
system is already moving in for Thursday and and lasts into the
weekend. Instability is more limited...however there is strong
upper level jet support, mid-level frontogenesis and mid level
omega to support widespread/locally heavy rains into Saturday.

.LONG TERM...(Saturday night through Tuesday) Issued at 324 AM
CDT Wed May 17 2017

Dry weather is forecast for Sunday however a shortwave in the
northwest flow brings wet weather into forecast for the rest of
the extended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1233 PM CDT Wed May 17 2017

A deep-layer cyclone will track across the area this afternoon
into evening supporting the development of numerous thunderstorms,
some of which will be severe. Ongoing strong storms near KOFK
should continue north over the next hour with strong to severe
storms affecting KLNK and KOMA in the 18-22z time frame. By this
evening, convection should rapidly move to the northeast of the
area with winds shifting to the northwest.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...Mead
Hazardous weather outlook, May 17, 10:36 AM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1136 AM CDT Wed May 17 2017

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-044-045-051>053-
066>068-078-088>093-180645-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Cuming-Burt-Dodge-Washington-Saunders-Douglas-Sarpy-
Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
1136 AM CDT Wed May 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will develop over southeast Nebraska early this
afternoon and spread across east-central Nebraska and southwest
Iowa through the remainder of the afternoon into early evening.
The strongest storms will be capable of large hail, locally
damaging winds and a few tornadoes, especially across southwest
Iowa where the environment will be most favorable. Locally heavy
rain could fall in northeast Nebraska where storms will reside
longer. By tonight...the bulk of the precipitation will have
shifted out of the area.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The chance of thunderstorms will return Thursday night through
Saturday morning. Additional thunderstorms are possible Monday
into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Storm spotters will likely be needed for parts of eastern
Nebraska into southwest Iowa today.

NEZ011-012-016>018-030>032-042-043-050-065-180645-
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Platte-
Colfax-Butler-Seward-
1136 AM CDT Wed May 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Showers and thunderstorms will continue on and off today. Isolated
storms could be strong to severe this afternoon with large hail
or damaging winds. Locally heavy rain could fall where storms will
reside longer. By tonight...the bulk of the precipitation will
have shifted out of the area.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The chance of thunderstorms will return Thursday night through
Saturday morning. Additional thunderstorms are possible Monday
into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters will probably not be needed today or tonight.

In the hours before

Special weather statement, May 17, 11:48 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1248 PM CDT WED MAY 17 2017

NEZ065-066-078-088-089-171830-
Jefferson NE-Seward NE-Gage NE-Lancaster NE-Saline NE-
1248 PM CDT WED MAY 17 2017

...Significant Weather Advisory for SOUTHWESTERN LANCASTER...SOUTHERN
SEWARD...JEFFERSON...SALINE AND WEST CENTRAL GAGE COUNTIES UNTIL 130
PM CDT...

At 1248 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Gilead, or 25 miles northwest of Washington, moving
northeast at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Crete, Fairbury, Milford, Wilber, Friend, Dorchester, De Witt,
Plymouth, Beaver Crossing, Diller, Western, Pleasant Dale, Daykin,
Goehner, Cordova, Endicott, Jansen, Tobias, Swanton and Reynolds.

This includes the following highways...
 Highway 136 in Nebraska between mile markers 141 and 166.
 Interstate 80 IN Nebraska between mile markers 366 and 388.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 700 PM CDT for southeastern
Nebraska.

LAT...LON 4001 9737 4088 9737 4082 9691 4000 9691
TIME...MOT...LOC 1748Z 218DEG 37KT 4014 9731

KERN
Special weather statement, May 17, 11:50 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1250 PM CDT WED MAY 17 2017

NEZ033-043-044-171815-
Colfax NE-Cuming NE-Dodge NE-
1250 PM CDT WED MAY 17 2017

...Significant Weather Advisory for SOUTH CENTRAL CUMING...
NORTHEASTERN COLFAX AND NORTHWESTERN DODGE COUNTIES UNTIL 115 PM
CDT...

At 1250 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dodge, or 29 miles northeast of Columbus, moving northeast at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Dodge, Snyder and Dead Timber State Recreation Area.

This includes Highway 275 IN Nebraska between mile markers 123 and
127.

A tornado watch remains in effect until 700 PM CDT for northeastern
and east central Nebraska.

LAT...LON 4160 9688 4175 9697 4189 9683 4171 9664
TIME...MOT...LOC 1750Z 217DEG 17KT 4168 9689

MEAD
Special weather statement, May 17, 11:56 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1256 PM CDT WED MAY 17 2017

NEZ043>045-050-051-171830-
Saunders NE-Butler NE-Washington NE-Colfax NE-Dodge NE-
1256 PM CDT WED MAY 17 2017

...Significant Weather Advisory for SOUTHEASTERN COLFAX...WESTERN
WASHINGTON...SOUTHWESTERN DODGE...EAST CENTRAL BUTLER AND
NORTHWESTERN SAUNDERS COUNTIES UNTIL 130 PM CDT...

At 1256 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Prague, or 24 miles southeast of Columbus, moving
northeast at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Fremont, North Bend, Scribner, Cedar Bluffs, Nickerson, Prague, Morse
Bluff, Bruno, Linwood, Abie, 7 Miles North Of North Bend, Fremont
Lakes State Recreation Area, Camp Eagle and Camp Cedars.

This includes the following highways...
 Highway 275 IN Nebraska near mile marker 132.
 Highway 30 IN Nebraska between mile markers 402 and 426.
 Highway 77 IN Nebraska between mile markers 117 and 120.
 Highway 92 IN Nebraska between mile markers 433 and 434.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 700 PM CDT for east central
Nebraska.

LAT...LON 4118 9688 4129 9706 4169 9671 4152 9643
TIME...MOT...LOC 1756Z 218DEG 37KT 4130 9691

KERN
Special weather statement, May 17, 12:00 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
100 PM CDT WED MAY 17 2017

NEZ068-089>092-171845-
Otoe NE-Gage NE-Pawnee NE-Johnson NE-Nemaha NE-
100 PM CDT WED MAY 17 2017

...Significant Weather Advisory for JOHNSON...WEST CENTRAL NEMAHA...
SOUTHWESTERN OTOE...PAWNEE AND SOUTHEASTERN GAGE COUNTIES UNTIL 145
PM CDT...

At 100 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Summerfield, or 19 miles southeast of Beatrice,
moving northeast at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Tecumseh, Sterling, Johnson, Barneston, Elk Creek, Burchard, Liberty,
Steinauer, Lewiston, Virginia and Crab Orchard.

This includes Highway 136 in Nebraska between mile markers 194 and
221.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 700 PM CDT for southeastern
Nebraska.

LAT...LON 4001 9663 4053 9637 4044 9596 4000 9625
TIME...MOT...LOC 1800Z 205DEG 36KT 4012 9644

KERN
Special weather statement, May 17, 12:03 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
103 PM CDT WED MAY 17 2017

NEZ066>068-089-171845-
Cass NE-Otoe NE-Gage NE-Lancaster NE-
103 PM CDT WED MAY 17 2017

...Significant Weather Advisory for EASTERN LANCASTER...NORTHWESTERN
OTOE...NORTH CENTRAL GAGE AND SOUTHWESTERN CASS COUNTIES UNTIL 145 PM
CDT...

At 102 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cortland, or 14 miles north of Beatrice, moving northeast at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Eastern Lincoln, Waverly, Hickman, Bennet, Elmwood, Firth, Greenwood,
Palmyra, Cortland, Panama, Murdock, Eagle, Roca, Alvo, Stagecoach
State Recreation Area and Wagon Train State Recreation Area.

This includes the following highways...
 Highway 2 IN Nebraska between mile markers 466 and 478.
 Highway 77 IN Nebraska between mile markers 32 and 51.
 Interstate 80 IN Nebraska between mile markers 409 and 418.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 700 PM CDT for southeastern
Nebraska.

LAT...LON 4036 9661 4043 9683 4102 9653 4090 9621
TIME...MOT...LOC 1802Z 205DEG 36KT 4047 9668

KERN
Local storm report, May 17, 12:27 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
127 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     HAIL             WILBER                  40.48N 96.96W
05/17/2017  E0.75 INCH       SALINE             NE   EMERGENCY MNGR

&&

SFORTIN

The radar

The Omaha radar (KOAX), 106 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Hail, Saline

When
May 17, 12:27 PM CST
Where
Saline County, Wilber
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.480, -96.950

Hail, Douglas

When
May 17, 1:14 PM CST
Where
Douglas County, Waterloo
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.280, -96.300

Hail, Douglas

When
May 17, 1:34 PM CST
Where
Douglas County, Waterloo
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.280, -96.300

Tornado, Cuming

When
May 17, 2:48 PM CST to 2:50 PM CST
Where
Cuming County, 4.94 mi WNW of Wisner to 5.07 mi WNW of Wisner
Rating
EF1
Path length
0.37 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
42.008, -97.019

A brief tornado formed from a mini-supercell thunderstorm just over the Cuming County line.The tornado touched down across from Old Highway 8 and damaged trees before heading north and causing minor damage to a farm home. A tractor shed was destroyed and large trees had their trunks snapped before the tornado lifted just north of the farmstead.

Hail, Thurston

When
May 17, 4:30 PM CST
Where
Thurston County, 1 mi W of Macy
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.120, -96.370

Dime to nickel size hail reported near Macy.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyThe tornado archive for Nebraska, 2017Warnings in Nebraska, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699568, 699540, 699566, 699519, 699571.